Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 48, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 22, 2017, 2:44 PM MST for Graham County, Greenlee County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2017, 2:44 PM MST (21:44 UTC)
- Expired
- Jul 22, 2017, 3:30 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 179 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 928 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
894 WUUS55 KTWC 222144 SVRTWC AZC009-011-222230- /O.NEW.KTWC.SV.W.0048.170722T2144Z-170722T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 244 PM MST SAT JUL 22 2017 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Eastern Graham County in southeastern Arizona... Central Greenlee County in southeastern Arizona... * Until 330 PM MST * At 243 PM MST, a severe thunderstorm was located near Clifton moving northwest at 10 mph. HAZARD...60 mph wind gusts, penny size hail and heavy rain. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Clifton, Morenci and Guthrie. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3301 10912 3286 10924 3293 10940 3313 10929 TIME...MOT...LOC 2143Z 121DEG 8KT 3298 10926 HAIL...0.75IN WIND...60MPH $$
2 follow-up statements
878 WWUS55 KTWC 222211 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 311 PM MST SAT JUL 22 2017 AZC009-011-222230- /O.CON.KTWC.SV.W.0048.000000T0000Z-170722T2230Z/ Graham-Greenlee- 311 PM MST SAT JUL 22 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR EASTERN GRAHAM AND CENTRAL GREENLEE COUNTIES... At 310 PM MST, a severe thunderstorm was located near Clifton, or 25 miles east of Safford, moving southwest at 5 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Clifton, Morenci and Guthrie. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3301 10912 3286 10924 3293 10940 3313 10929 TIME...MOT...LOC 2210Z 022DEG 5KT 3293 10927 HAIL...0.75IN WIND...60MPH $$ GL
871
WWUS55 KTWC 222228
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
328 PM MST SAT JUL 22 2017
AZC009-011-222237-
/O.EXP.KTWC.SV.W.0048.000000T0000Z-170722T2230Z/
Graham-Greenlee-
328 PM MST SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRAHAM AND CENTRAL
GREENLEE COUNTIES WILL EXPIRE AT 330 PM MST...
The storm which prompted the warning near Clifton has weakened below
severe limits, and has exited the warned area to the southwest.
Therefore, the warning will be allowed to expire. However heavy
rain is still possible.
LAT...LON 3301 10912 3286 10924 3293 10940 3313 10929
TIME...MOT...LOC 2227Z 121DEG 8KT 3294 10929
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM MST, 14 minutes earlier.
Area forecast discussion, Jul 22, 2:30 PM MST, 14 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST Sat Jul 22 2017 .SYNOPSIS...Scattered to numerous afternoon and evening thunderstorms will prevail into early next week. The greatest daily thunderstorm coverage should occur east to south of Tucson with reduced thunderstorm activity across the western deserts. && .DISCUSSION...Activity got off to a quick start this morning with first storm of the day popping up over the Chiricahua mountains after 830 am which produced around 0.80" in less than an hour. Mountain storms struggling to maintain themselves once they move into lower elevations. With well above normal PW values in place, between 1.60" and 1.85, heavy rain main threat this afternoon into the evening hours, especially in the mountains. Thus went ahead and hoisted a flash flood watch for areas east and south of Tucson. The MCV mentioned in the morning discussion that was near Glenwood NM in Catron county was over western Grant county in NM and drifting south. For tonight scattered showers and thunderstorms, more numerous east and south of Tucson. Tucson will have to rely on outflow interactions for storms in the city. Flow aloft becomes more E-SE later tonight as models move inverted trof, which extended from NW NM to southern Sonora MX this morning. Sunday has the potential to be rather gunked over for the bulk of the day with showers around and embedded isolated thunderstorms. High temperature forecast a challenge with MOS numbers rather cool for July with lots of clouds around. At this time, the official forecast high in Tucson for Sunday of 89 degrees would be the first sub-90 high in July since 2010. Monsoon train remains on the track next week, although there could a slowdown day or two, while high temperatures warm back to late July normal values. && .AVIATION...Valid thru 24/00Z. Scattered to numerous TSRA/SHRA this afternoon/evening, then isolated to scattered -TSRA/-SHRA late tonight into early Sunday morning. Scattered to numerous TSRA/SHRA developing again late Sunday morning and afternoon. Otherwise, VFR conditions with cloud decks generally 5k-10k ft AGL. Surface wind variable in direction mainly less than 12 kts, except in the vicinity of TSRA where gusts may exceed 45 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous mainly afternoon and evening thunderstorms will continue into Monday with locally heavy rain and strong winds. Isolated to scattered showers and thunderstorms are then expected Tuesday into next weekend. Temperatures will remain below normal through Tuesday, with near normal readings the rest of the week. 20-foot winds will remain below 15 mph with the exception of strong outflow winds in the vicinity of thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM MST this evening for AZZ503-507>513. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:40 PM MST | Special Weather Statement | TWC | 35 min | |
| Jul 21, 8:15 PM MST | Special Weather Statement | TWC | 30 min | |
| Jul 21, 8:31 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Jul 22, 10:21 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 10 hr |
| Jul 22, 12:00 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 22, 1:34 PM MST | Flash Flood Warning | TWC | Graham | 116 min |
| Jul 22, 2:01 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 119 min |
| Jul 22, 2:49 PM MST | Flash Flood Warning | TWC | Santa Cruz | 116 min |
| Jul 22, 3:21 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 114 min |
| Jul 22, 3:49 PM MST | Special Weather Statement | TWC | Graham | 41 min |
| Jul 22, 4:02 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 118 min |
| Jul 22, 4:35 PM MST | Areal Flood Advisory | TWC | Cochise | 115 min |
| Jul 22, 4:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.